Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 202, NWS Kansas City, MO

July 11, 2000Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 11, 2000, 7:23 PM CDT for Pettis County, Missouri. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 11, 2000, 7:23 PM CDT (00:23 UTC)
Expired
Jul 11, 2000, 8:15 PM CDT
In force
52 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:45 PM CDTThunderstorm Wind 52 EHughesville, MOThunderstorm winds downed 4 to 5 inch diameter tree limbs and caused damage at a construction site.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6063 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6063 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WUUS53 KEAX 120023
SVRMCI
MOC159-120115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PETTIS COUNTY IN CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF SEDALIA

* UNTIL 815 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOUSTONIA...OR ABOUT 16 MILES SOUTHWEST OF
  MARSHALL...MOVING SOUTHEAST AT 15 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOUSTONIA AT 725 PM CDT
  HUGHESVILLE AT 750 PM CDT
  LONGWOOD AT 810 PM CDT

ADDITIONAL STORMS IN THE COUNTY INCLUDING NEAR LA MONTE AND 
NORTHEAST OF SEDALIA MAY ALSO REACH SEVERE LIMITS.

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3893 9348 3854 9349 3856 9310 3891 9307

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:15 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 11, 2:15 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT TUE JUL 11 2000

MAIN FORECAST PROBLEMS CONTINUE TO BE THUNDERSTORM CHANCES AND
TEMPERATURES.

OVERVIEW: UPPER LEVEL HIGH PRESSURE CENTER CONTINUES TO RETROGRADE
AND IS FORECAST TO TRANSITION OVER THE CENTRAL ROCKIES BY 12Z
THURSDAY. THIS TRANSITION WILL PLACE CWA INTO BUILDING HEIGHTS AND
NW FLOW DURING THE DAY TOMORROW.

SYNOPTIC: EARLY AFTERNOON SFC ANALYSIS SHOWS BOUNDARY LYING ALONG
MISSOURI RIVER. CONVECTIVELY INDUCED VORT CENTER NOW OVER NERN KS
WILL LIKELY LIGHT UP BOUNDARY THIS EARLY THIS AFTERNOON. THERE IS
LITTLE TO NO CAP TO DEAL WITH TODAY...AND ENHANCED CU FIELD HAS
ALREADY DEVELOPED OVER THE KC METRO AREA. EXPECT PULSE TYPE THUNDER
INTO EVENING. SHEAR PROFILES VERY WEAK AND LOW-LEVEL THETA-E
ADVECTION NEUTRAL THROUGH THE OVERNIGHT HOURS. MAIN THREAT THROUGH
EVENING WILL BE WET DOWNBURSTS AND FLASH FLOODING. WITHOUT DEEP
LAYER SHEAR OR LLJ EXPECT STORMS TO BE DIURNAL IN NATURE AND SHOULD
NOT SUSTAIN LIFE MUCH PAST EVENING HOURS.

FOR TOMORROW REMNANTS OF BOUNDARY REMAIN IN AREA...WITH EXACT
LOCATION DEPENDING ON WHERE TODAYS STORMS PUSH IT. FORECAST
SOUNDINGS INDICATE PRONOUNCED SUBSIDENCE INVERSION AROUND 500MB
TOMORROW CUTTING INTO INSTABILITY. THIS SAID...WILL CUT POPS FOR ALL
AREAS BELOW CHANCE CATEGORY. ATMOSPHERE PROGGED TO REMAIN CAPPED
THROUGH SHORT TERM.

TEMPERATURES: LOW TEMPS FOR TONIGHT TRICKY. AREAS RECEIVING
WIDESPREAD SHOWER ACTIVITY WILL LIKELY DROP INTO THE LOWER TO MID
70S. AREAS OUT OF THUNDER WILL BE MUGGY AND NEAR PERSISTENCE.
GUIDANCE TEMPERATURES FOR TOMORROW LOOK REASONABLE. THESE READINGS
COMBINED WITH DEWPOINTS IN THE MID 70S SHOULD KEEP HEAT INDICES
BELOW HEAT ADVISORY CRITERIA.

EXTENDED: MRF AND EUROPEAN IN GOOD AGREEMENT. WILL KEEP FORECAST
WARM AND DRY. MCS REGIME LIKELY TO REMAIN WELL NORTH OF CWA THROUGH
MONDAY. SOME ACTIVITY COULD SKIRT NRN CWA ON TUESDAY...BUT WILL
LEAVE OUT OF DAY 6 FORECAST.

KOCH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:57 AM CDTSevere Thunderstorm WarningEAXJackson48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.